Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Lake Charles, LA

June 4, 2018Jasper County, Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 4, 2018, 7:56 PM CDT for Jasper County, Newton County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2018, 7:56 PM CDT (00:56 UTC)
Expired
Jun 4, 2018, 8:48 PM CDT
In force
52 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, TX, Newton County, TX

The radar

The Ft Polk radar (KPOE), 73 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2550 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-3.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS54 KLCH 050056
SVRLCH
TXC241-351-050200-
/O.NEW.KLCH.SV.W.0061.180605T0056Z-180605T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
756 PM CDT MON JUN 4 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northern Newton County in southeastern Texas...
  Northeastern Jasper County in southeastern Texas...

* Until 900 PM CDT.

* At 756 PM CDT, a severe thunderstorm was located near Harrisburg,
  or 12 miles northeast of Jasper, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Burkeville, Harrisburg, Mayflower, Farrsville, Stringtown and
  Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3117 9359 3090 9358 3097 9394 3115 9395
      3116 9391 3118 9360
TIME...MOT...LOC 0056Z 275DEG 10KT 3107 9388 

HAIL...1.00IN
WIND...60MPH
 
$$

13
3 follow-up statements
694 
WWUS54 KLCH 050125
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
825 PM CDT MON JUN 4 2018

TXC241-050135-
/O.CAN.KLCH.SV.W.0061.000000T0000Z-180605T0200Z/
Jasper TX-
825 PM CDT MON JUN 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JASPER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3117 9359 3090 9358 3096 9387 3114 9391
      3116 9391 3118 9360
TIME...MOT...LOC 0125Z 299DEG 11KT 3102 9379 

$$

TXC351-050200-
/O.CON.KLCH.SV.W.0061.000000T0000Z-180605T0200Z/
Newton TX-
825 PM CDT MON JUN 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN NEWTON COUNTY...

At 825 PM CDT, a severe thunderstorm was located over Farrsville, or
7 miles west of Burkeville, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Burkeville, Mayflower, Farrsville and Wiergate. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3117 9359 3090 9358 3096 9387 3114 9391
      3116 9391 3118 9360
TIME...MOT...LOC 0125Z 299DEG 11KT 3102 9379 

HAIL...1.00IN
WIND...60MPH
 
$$

13
256 
WWUS54 KLCH 050142
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
842 PM CDT MON JUN 4 2018

TXC351-050200-
/O.CON.KLCH.SV.W.0061.000000T0000Z-180605T0200Z/
Newton TX-
842 PM CDT MON JUN 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN NEWTON COUNTY...

At 842 PM CDT, a severe thunderstorm was located near Burkeville,
moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Burkeville, Mayflower, Farrsville and Wiergate. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lake Charles.

&&

LAT...LON 3115 9359 3090 9358 3096 9387 3111 9376
TIME...MOT...LOC 0142Z 302DEG 11KT 3099 9373 

HAIL...1.00IN
WIND...60MPH
 
$$

13
259 
WWUS54 KLCH 050148
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
848 PM CDT MON JUN 4 2018

TXC351-050158-
/O.CAN.KLCH.SV.W.0061.000000T0000Z-180605T0200Z/
Newton TX-
848 PM CDT MON JUN 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NEWTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lake Charles.

LAT...LON 3115 9359 3090 9358 3096 9387 3111 9376
TIME...MOT...LOC 0144Z 275DEG 10KT 3099 9371 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 7:07 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 4, 7:07 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
707 PM CDT Mon Jun 4 2018

.DISCUSSION...
For the 06/05/18 0000 UTC TAF package.

&&

.AVIATION...
Earlier convection near the Acadiana terminals has since
dissipated, with radar imagery showing only a few isolated
showers over interior SE TX. Observational data reveal a stalled
frontal boundary roughly bisecting the area from NW to SE, and an
inland propagating sea breeze boundary that has lifted north of
KBPT and KLCH. While there is general agreement among both high
resolution and global model guidance on an active convective
period tonight into TUE for the NE half or so of the area,
timing and areal extent remains uncertain. Sites are expected to
remain VFR for the evening period, though pending the
aforementioned uncertainties, it is possible that KAEX could be
affected by convection as early as later this evening. VFR is also
expected to generally prevail through the overnight period and on
TUE, though guidance indicates convection will eventually spread
into the Acadiana terminals as well. Given the uncertainties
present at this time, opted against TEMPO or prevailing thunder
and simply inserted VCTS for KAEX starting at 06Z, and KLFT-KARA
starting at 15Z. Will continue to monitor radar/guidance trends
through the evening.

13

&&

.PREV DISCUSSION... /issued 418 PM CDT Mon Jun 4 2018/

SYNOPSIS...
A shortwave trough was crossing TX, along the northern edge of a
large ridge acrs Mexico and the Rio Grande Valley per the latest
UA analysis and WV imagery. A convective complex early this
morning acrs northern TX has dissipated but additional convection
is beginning to develop late this aftn to the east and southeast
of the DFW Metroplex. Closer to home, KLCH 88D was showing some
sctd somewhat intense storms mainly acrs portions of Acadiana,
in the vcnty of a frontal boundary. This front continues to
meander over the area, extending northwestward from southern LA to
near Jasper.

24

DISCUSSION...
The shortwave trough over TX will continue to migrate southeast
tonight into Tuesday. There is a fairly good consensus among
model guidance for another convective complex to develop acrs
northeast TX this evening as another impulse embedded within the
flow aloft interacts with the residual MCV leftover from this
morning. This activity is expected to spread southeast acrs the
CWA late by this evening into the overnight hours. The overall
threat for severe weather is marginal this evening (the recent
Day 1 update from SPC now shows the Marginal Risk extended
southeastward into a portion of our CWA), and some storms could be
capable of producing damaging wind gusts as they move into the
Lakes region of southeast TX and into western LA. The potential
for svr weather will continue into Tuesday as what's left of the
convective complex encounters increasing instability from daytime
heating. SPC's Day 2 outlook continues the Marginal Risk for much
of our area with damaging winds the likeliest threat, along with
some marginally severe hail. Locally heavy rainfall will also be
possible with some of the storms as the atmosphere remains very
moist with precip water near 2 inches.

A chc for showers or tstms will continue into Wed as the tail end
of the shortwave crosses the lower MS valley. After Wed, the upper
ridge begins to build back north and east acrs TX and the southern
plains, and this is expected to continue through the remainder of
the week and into the weekend. The main ridge axis is expected to
stay west and northwest of the area, so a chc of diurnally-driven
convection can be expected each day, along with a continuation of hot
and humid days and warm and muggy nights.

24

MARINE...
Light west to southwest winds can be expected through Tuesday as a
weak frontal boundary meanders acrs southwest LA and southeast TX.
Winds will trend more southerly through the week as the front
slowly lifts northward. Light winds and low seas are expected to
prevail through much of the week.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  71  88  68  92 /  40  50  20  30
LCH  76  89  74  92 /  30  50  20  30
LFT  76  88  73  91 /  40  60  30  30
BPT  76  91  76  93 /  20  30  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, Jun 4, 3:53 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
353 PM CDT Mon Jun 4 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
052100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
353 PM CDT Mon Jun 4 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms are expected to develop and increase
overnight from northwest to southeast. Some storms could be strong
to marginally severe, capable of producing damaging winds along
with some hail for areas mainly north of I-10.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered to possibly numerous showers and storms will be ongoing
Tuesday morning, with activity expected to decrease from northwest
to southeast during the afternoon. There is a Marginal Risk for
severe thunderstorms capable of producing damaging winds.

Through the remainder of the period, a few thunderstorms will be
possible each day, mainly in the afternoon. These thunderstorms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later this evening and overnight.

GMZ430-432-435-450-452-455-470-472-475-052100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
353 PM CDT Mon Jun 4 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
A few showers or thunderstorms will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance for showers or thunderstorms over the coastal
waters each day through Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

24

In the hours before

Special weather statement, Jun 4, 3:31 PM CDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
331 PM CDT MON JUN 4 2018

LAZ053>055-042115-
Lower St. Martin LA-Iberia LA-St. Mary LA-
331 PM CDT MON JUN 4 2018

...SPECIAL WEATHER STATEMENT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baldwin, or near Franklin, moving east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Morgan City, Franklin, Jeanerette, Baldwin, Sorrel, Patterson
Memorial Airport, Glencoe, Lake Fausse Pointe, Charenton and
Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2965 9143 2969 9157 2973 9160 2975 9158
      2976 9167 2977 9166 2983 9168 3002 9167
      3002 9150 2995 9134 2988 9126 2973 9126
TIME...MOT...LOC 2031Z 290DEG 8KT 2985 9155

K. Kuyper
Special weather statement, Jun 4, 3:59 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
359 PM CDT MON JUN 4 2018

LAZ045-053-042145-
Iberia LA-Upper St. Martin LA-
359 PM CDT MON JUN 4 2018

...SPECIAL WEATHER STATEMENT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Iberia, moving northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
St. Martinville, Loreauville, Lake Fausse Pointe and Acadiana
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2994 9161 2995 9162 2994 9163 3004 9190
      3022 9180 3010 9152
TIME...MOT...LOC 2058Z 207DEG 6KT 3001 9176

K. Kuyper
Local storm report, Jun 4, 5:09 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
509 PM CDT MON JUN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 NE LOREAUVILLE        30.09N 91.70W
06/04/2018  E0.25 INCH       IBERIA             LA   PUBLIC

            QUARTER SIZE HAIL REPORTED FROM A GAS STATION IN
            LOUREAUVILLE.

&&

RMEGNIA
Local storm report, Jun 4, 5:13 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
513 PM CDT MON JUN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 NE LOREAUVILLE        30.09N 91.70W
06/04/2018  E1.00 INCH       IBERIA             LA   PUBLIC

            QUARTER SIZE HAIL REPORTED FROM A GAS STATION IN
            LOUREAUVILLE.

&&

RMEGNIA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:29 PM CDTSpecial Weather StatementLCHNewton91 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.